[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.128.52. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 10, 1996

Selenium Poisoning From a Nutritional Supplement

Author Affiliations

San Diego Regional Poison Center San Diego, Calif

JAMA. 1996;275(14):1087-1088. doi:10.1001/jama.1996.03530380029025
Abstract

To the Editor.  —Selenium poisoning is rare in the United States. We describe a case of a man poisoned by selenium-containing vitamin tablets.A 36-year-old man was referred to us for evaluation of generalized alopecia, nail changes, and paresthesias after initiating vitamins as part of holistic therapy for fatigue. He was instructed to take two tablets every hour until he developed loose stools, and thereafter 10 tablets a day. During the first week of therapy, he developed diarrhea, worsening fatigue, and hair loss. He also noted a tingling sensation in his extremities and scalp. He maintained the regimen for another week, during which he became completely bald. At that time, he discontinued the vitamins. Color changes were noted in his fingernails and toenails several days later.At our examination 2 weeks after discontinuation of therapy, he appeared healthy with normal vital signs. His physical examination was remarkable for early regrowth

×